Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 37, NWS Midland/Odessa, TX

September 27, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Sep 27, 2020, 3:17 AM CDT for Culberson County, Texas. It took effect at Sep 27, 2020, 11:00 PM CDT. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 27, 2020, 3:17 AM CDT (08:17 UTC)
In effect from
Sep 27, 2020, 11:00 PM CDT
Expired
Sep 28, 2020, 4:00 AM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 2:09 AM CDTNON-TSTM WND GST 695 S Pine Springs, TXSUSTAINED WINDS NEAR 50 MPH FOR SEVERAL HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4436 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS74 KMAF 270817
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
317 AM CDT Sun Sep 27 2020

TXZ271-272030-
/O.UPG.KMAF.HW.A.0022.200928T0500Z-200928T1700Z/
/O.NEW.KMAF.HW.W.0037.200928T0500Z-200928T1700Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
217 AM MDT Sun Sep 27 2020

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
MDT MONDAY...

* WHAT...Northeast winds 40 to 60 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe Pass.

* WHEN...From 11 PM this evening to 11 AM MDT Monday.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
449 
WWUS74 KMAF 271915
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
215 PM CDT Sun Sep 27 2020

TXZ271-281700-
/O.EXT.KMAF.HW.W.0037.200928T0400Z-200928T1700Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
115 PM MDT Sun Sep 27 2020

...HIGH WIND WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO
11 AM MDT MONDAY FOR GUADALUPE PASS...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe Pass in Texas.

* WHEN...From 10 PM this evening to 11 AM MDT Monday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045>048-050>053-059>063-070-274-277-281200-
/O.NEW.KMAF.WI.Y.0017.200928T0200Z-200928T1200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Reagan-
Reeves County Plains-Davis Mountains-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, 
Kermit, Odessa, Midland, Garden City, Big Lake, Pecos, 
and Fort Davis
215 PM CDT Sun Sep 27 2020 /115 PM MDT Sun Sep 27 2020/

...WIND ADVISORY IN EFFECT FROM 9 PM CDT /8 PM MDT/ THIS EVENING
TO 7 AM CDT /6 AM MDT/ MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 9 PM CDT /8 PM MDT/ this evening to 7 AM CDT /6 AM 
  MDT/ Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ082-272-273-280-281700-
/O.NEW.KMAF.WI.Y.0017.200928T0600Z-200928T1700Z/
Terrell-Van Horn and Highway 54 Corridor-Eastern Culberson County-
Chisos Basin-
Including the cities of Dryden, Sanderson, Van Horn, Big Bend NP,
and Chisos Basin
215 PM CDT Sun Sep 27 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT MONDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Terrell and Eastern Culberson Counties, and Van Horn 
  and Highway 54 Corridor and Chisos Basin.

* WHEN...From 1 AM to noon CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
065 
WWUS74 KMAF 280900
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
400 AM CDT Mon Sep 28 2020

TXZ271-281700-
/O.CAN.KMAF.HW.W.0037.000000T0000Z-200928T1700Z/
/O.NEW.KMAF.HW.W.0038.200928T1000Z-200928T1700Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
300 AM MDT Mon Sep 28 2020

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MDT THIS MORNING...

* WHAT...Northeast winds 35 to 55 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe Pass.

* WHEN...Until 11 AM MDT this morning.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ082-272-273-280-281700-
/O.CAN.KMAF.WI.Y.0017.000000T0000Z-200928T1700Z/
/O.NEW.KMAF.WI.Y.0018.200928T1000Z-200928T1700Z/
Terrell-Van Horn and Highway 54 Corridor-Eastern Culberson County-
Chisos Basin-
Including the cities of Dryden, Sanderson, Van Horn, Big Bend NP,
and Chisos Basin
400 AM CDT Mon Sep 28 2020

...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Terrell and Eastern Culberson Counties, and Van Horn 
  and Highway 54 Corridor and Chisos Basin.

* WHEN...Until noon CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ277-281700-
/O.CAN.KMAF.WI.Y.0017.000000T0000Z-200928T1200Z/
/O.NEW.KMAF.WI.Y.0018.200928T1000Z-200928T1700Z/
Davis Mountains-
Including the city of Fort Davis
400 AM CDT Mon Sep 28 2020

...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Davis Mountains.

* WHEN...Until noon CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ028-029-033-034-TXZ045>048-050>053-059>063-070-274-281000-
/O.CAN.KMAF.WI.Y.0017.000000T0000Z-200928T1200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Reagan-
Reeves County Plains-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, 
Kermit, Odessa, Midland, Garden City, Big Lake, and Pecos
400 AM CDT Mon Sep 28 2020 /300 AM MDT Mon Sep 28 2020/

...WIND ADVISORY IS CANCELLED...

Winds have decreased across the area.

$$

TXZ275-276-279-281-282-281700-
/O.NEW.KMAF.WI.Y.0018.200928T1000Z-200928T1700Z/
Chinati Mountains-Marfa Plateau-Central Brewster County-
Presidio Valley-Lower Brewster County-
Including the cities of Marfa, Big Bend NP, Panther Junction, 
Marathon, Presidio, Lajitas, and Castolon
400 AM CDT Mon Sep 28 2020

...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Rio Grande Valley, Chinati, Marfa Plateau, and Central 
  Brewster.

* WHEN...Until noon CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Sep 27, 1:01 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 27, 1:01 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
101 AM CDT Sun Sep 27 2020

.DISCUSSION...

Please see 06Z aviation discussion below.

&&

.AVIATION...

VFR will prevail outside of potential lower VSBYs due to BLDU
at the end of the TAF period. Winds will veer around to the WNW
this afternoon and become gusty at times, especially at HOB and
CNM. A cold front will enter the region between 28/01Z-03Z, first
impacting HOB and MAF with strong N-NE winds.

&&

PREV DISCUSSION... /issued 245 PM CDT Sat Sep 26 2020/

DISCUSSION...

Not much change to the going forecast.  WV imagery shows the upper
trough now over the ArklaTex, w/the west coast ridge nosing into
West Texas and Southeast New Mexico behind it.  Thicknesses have
increased, and temps this afternoon should top out a few degrees
above yesterday, w/some areas in the Pecos Rvr Valley even hitting
triple digits or better.  Sunday still looks to be the warmest day
this forecast, and downslope winds and compressional warming ahead
of the front will push temps to the century mark or better in the
srn Permian basin and rvr valleys.

Models have sped up the cold front over the past 24 hours, but
diurnal heating should slow it some Sun afternoon between KLUB and
KMAF, as is typical, and then the front should pick up speed after
peak heating.  Given dry soils and the strength of the front,
chances of BLDU look excellent.  The NAM, ECMWF, and SREF all keep
developing isolated thunderstorms along/ahead of the front on the
higher terrain down south...just enough to spot vehicles w/dust...
before dwindling off to -SHRA Mon.  Gap winds look to be a given at
KGDP, and wind advisories will likely be needed in places along the
front as well.

Temps Mon afternoon still look to top out only in the upper 60s/lwr
70s most locations.  Temps then rebound to well-above normal by
Wed/Thu before a weaker secondary front backdoors the area Thu
night, taking temps closer to (yet still above) normal Fri/Sat.
Grids looks to stay dry w/this front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                    100  59  72  46 /   0  10   0   0
Carlsbad                      100  56  71  44 /   0   0   0   0
Dryden                        104  63  78  51 /   0  10  20   0
Fort Stockton                 100  57  72  46 /   0  10  10   0
Guadalupe Pass                 90  53  64  45 /   0   0   0   0
Hobbs                          96  52  69  42 /   0   0   0   0
Marfa                          93  51  68  39 /   0  10  10   0
Midland Intl Airport          100  58  72  46 /   0   0   0   0
Odessa                        100  58  72  46 /   0   0   0   0
Wink                          102  59  74  45 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from Sunday evening through Monday morning for
     Guadalupe and Delaware Mountains.

&&

24/29/99
Hazardous weather outlook, Sep 26, 2:06 PM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Sat Sep 26 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-271915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
206 PM CDT Sat Sep 26 2020 /106 PM MDT Sat Sep 26 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Watch is in effect for Guadalupe Pass and wind speeds
may briefly reach advisory levels in the adjacent plains. Blowing
dust is anticipated and could cause brief reduce visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:15 PM CDTWind AdvisoryMAFAndrews, Borden, Brewster, Culberson, Dawson, Ector and 14 more14 hr

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.